Alert archive / Massachusetts / River Flood Warnings in 2018
River Flood Warning 37, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Dec 21, 2018, 2:57 PM EST for Berkshire County, Massachusetts; Bennington County, Vermont. It took effect at Dec 21, 2018, 3:29 PM EST. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2018, 2:57 PM EST (19:57 UTC)
- In effect from
- Dec 21, 2018, 3:29 PM EST
- Expired
- Dec 21, 2018, 8:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Berkshire County, MA, Bennington County, VT
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hoosic River near Williamstown (WILM3).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01332500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
464
WGUS41 KALY 211957
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
257 PM EST Fri Dec 21 2018
MAC003-VTC003-220756-
/O.NEW.KALY.FL.W.0037.181221T2029Z-181222T1430Z/
/WILM3.1.ER.181221T2029Z.181222T0000Z.181222T0830Z.NO/
257 PM EST Fri Dec 21 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Hoosic River At Williamstown.
* From this afternoon until Saturday morning.
* At 2 PM Friday the stage was...8.3 feet.
* Flood stage is 9 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 4 PM
Friday and forecast to continue to rise to near 10.6 feet around
7 PM Friday. The river is forecast to fall below flood stage after
3 AM Saturday.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Fri Sat Sat Sat Sat
Hoosic River
Williamstown 9.0 8.3 Fri 02 PM 10.6 9.5 8.3 7.6 6.9
&&
LAT...LON 4281 7324 4272 7308 4266 7313 4278 7328
$$1 follow-up statement
945
WGUS81 KALY 220100
FLSALY
Flood Statement
National Weather Service Albany NY
800 PM EST Fri Dec 21 2018
MAC003-VTC003-220130-
/O.CAN.KALY.FL.W.0037.000000T0000Z-181222T1430Z/
/WILM3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
800 PM EST Fri Dec 21 2018
The Flood Warning is cancelled for
The Hoosic River At Williamstown.
* At 7 PM Friday the stage was 8.7 feet.
* Flood stage is 9.0 feet.
* The river has crested and will fall through the night, no flooding is expected.
* Impact...At 9.0 feet...Flood stage.
&&
Fld Observed Forecast
1 am 7 am 1 pm 7 pm 1 am
Location Stg Stg Day Time Sat Sat Sat Sat Sun
Hoosic River
Williamstown 9.0 8.7 Fri 07 PM 7.9 7.2 7.0 6.9 6.8
&&
LAT...LON 4281 7324 4272 7308 4266 7313 4278 7328
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 12:43 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 21, 12:43 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1243 PM EST Fri Dec 21 2018
.SYNOPSIS...
A storm system will bring a widespread steady rainfall
today, some of which may be locally heavy and cause flooding.
Gusty winds are also expected across the higher elevations. A
few lingering showers will continue into the weekend, with
temperatures cooling back down towards normal levels.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood watch is in effect through 1 AM Saturday for the entire
forecast area.
Highly anomalous deep moisture associated with this system
along with strong upper dynamics and low level jet forcing and
isentropic lift will result in an unusually heavy rain event for
this time of year over our region. The precipitable water
values and strength of low level jet are at about the maximum
values seen this time of year. The rain will especially be
enhanced in southeast facing areas of higher terrain in the
eastern Catskills, southern Green mountains, Berkshires and
Litchfield Hills. Isolated thunder is also possible in southern
areas this afternoon.
The axis of strongest winds shifts east into central New
England by afternoon. Another secondary southerly boundary layer
jet tracks into our region later this afternoon and night ahead
of the leading edge of colder air but the secondary low level
jet looks to be just under 50 mph.
The strong south to southeast winds and warming of the boundary
layer with varying rain intensity will help mix some of the
warmer air to the surface, warming temperatures into the 50s in
many places where it has not warmed already. Some protected
valleys within areas of terrain may struggle to get into the 40s
but all areas will see just rain with the storm. Maybe lower 60s
in parts of the mid Hudson Valley and perhaps due to downslope
around Bennington VT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Coverage of the heavier and steadier rain will decrease in
western and northern areas late this afternoon and evening until
the leading edge of the colder air approaches and its associated
low level frontogenesis. The boundary layer thermal gradient is
expected to be quite tight as it tracks east through tonight and
Saturday morning. So, another area of rain or showers should
accompany the wind shift later Friday night through Saturday
morning. Midlevel lapse rates are quite extreme and depending on
how much moisture is along the front, some sort of convective
line or band could develop if the instability is as extreme as
is seen in guidance.
The timing of the wind shift and onset of cold advection at the
surface is tricky. Temperatures are not expected to cool much
tonight as the stronger cold advection is expected through the
day Saturday. Temperatures may rise only a degree or two during
the day Saturday, stay steady and then fall in the afternoon
with gusty west to northwest winds. Temperatures in the 40s most
areas but 30s western and northern areas, falling in the
afternoon.
Cold air spreads across the region Saturday night through Sunday
with some isolated lake effect snow shower activity extending
into the southern Adirondacks and western Mohawk Valley. Highs
Sunday in the upper 30s to lower 40s with a few mid 40s southern
areas and upper 20s northern areas. Another weak northern stream
piece of upper energy approaches Sunday night with scattered
snow showers possible across the entire region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The period starts out on Monday with a short wave trough and
associated cold front moving across the region. This system will
likely pick up some moisture from Lake Ontario, with some light
accumulating snow showers possible mainly outside the Hudson
Valley in the higher terrain. Despite conditional lake induced
instability, the flow will be disrupted by the trough passage
and then northwest flow sets up in its wake. So chances for any
organized/sustained lake effect snow bands is uncertain at this
time. Based on the NW flow trajectory, the western Mohawk Valley
and Schoharie Valley may see some lake effect snow showers.
The ECMWF is a bit slower with the short wave passage Monday
night, so will keep mention of chance pops for snow showers
areas northwest of the Capital District, with any snow
accumulations light. Tuesday (Christmas Day) should be dry with
near normal temperatures, as a surface ridge of high pressure
moves across the region.
Dry conditions should prevail through Tuesday night with the
surface ridge still in place. However, the next chance of snow
showers will return for Wednesday as another short wave trough
moves through in a zonal progressive pattern.
Another area of high pressure will move in Wednesday night, but
sources of model guidance diverge on how strong the high will
be and how quickly it will be displaced by a potentially
stronger storm system emerging from the central Plains states.
Will mention chance pops for now and monitor trends.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Poor flying conditions will continue through tonight as rain and
ample surface moisture are in place.
Mainly IFR conditions are expected to prevail through much of
this evening and tonight due to the persistent rain and surface
moisture trapped below a low level inversion. There will be
some occasional MVFR conditions as well during this time as rain
begins to taper off and some drier air begins to push into the
region. Conditions have been slightly worse than anticipated
with low visibilities throughout most of the day at all TAF
sites. These poor flying conditions (IFR/MVFR) will likely
continue through tonight with the potential for dense fog.
Confidence is low with respect to the fog forecast as of now
though due to the potential of mixing gusty winds down to the
surface. Visibilities and ceiling should improve/lift as we head
into the early afternoon hours on Saturday.
Surface winds will generally be southeast around 5-10 kt with
some occasionally higher gusts around 20 kt later this evening.
Winds will become southerly around 5-10 kt around midnight
tonight and eventually switch to westerly around daybreak
Saturday as a low level front pushes through the region. There
could be some strong wind gusts out of the west/northwest during
the day Saturday.
Outlook...
Saturday Night: Low Operational Impact. Breezy NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Scattered SHSN.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Christmas Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHSN.
&&
.HYDROLOGY...
A Flood Watch remains in effect for the entire forecast area
through 1 AM Saturday.
A storm system will bring a widespread rainfall to the region
for through this evening. Some additional showers will also
occur tonight into Saturday as well. Rainfall amounts will
range between one and three inches, with the highest totals that
could locally exceed three inches expected across the eastern
Catskills, Berkshires and NW CT. The milder temperatures will
also allow for some snow melt. The snow pack is the greatest
across the southern Adirondacks, southern Greens, and northern
Berkshires. Strong southeast winds and rising temps/dewpoints
will allow snow to quickly melt across the higher elevations,
especially the Berkshires and Catskills, where temps will be
warmest.
River forecasts from the NERFC, as well as MMEFS guidance,
suggest that minor flooding can be expected along the Hoosic,
Walloomsac, Esopus and Housatonic Rivers. Moderate flooding
cannot be ruled out either, especially along the Hoosic. These
rivers are expected to crest later today (although some parts
of the Housatonic could take until early Saturday).
In addition, rainfall rates exceeding 0.25 inches per hour
could allow for some minor flooding of urban, low lying and poor
drainage areas today. Any areas that have a frozen ground or
ice cover could see runoff issues as well.
Cooling temperatures and precipitation tapering to just showers
is expected over the weekend into early next week. This should
allow river and stream levels to gradually recede.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ001-013.
NY...Flood Watch through late tonight for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through late tonight for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...11/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...Cebulko
HYDROLOGY...NASHazardous weather outlook, Dec 21, 11:33 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1133 AM EST Fri Dec 21 2018 MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-221200- Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 1133 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for the northern Berkshires in western Massachusetts, the Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Greater Capital District and northern Taconics of east central New York, and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send rainfall amounts and any reports of flooding to the National Weather Service. CTZ001-013-MAZ025-NYZ058>061-063>066-221200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 1133 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires of western Massachusetts and the central and southeast Catskills, mid Hudson Valley and central and southern Taconics of east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated non severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send rainfall amounts and any reports of flooding to the National Weather Service.
In the hours before
Local storm report, Dec 21, 9:51 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
951 AM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN WOODBURY CENTER 41.55N 73.21W
12/21/2018 M2.00 INCH LITCHFIELD CT TRAINED SPOTTER
&&
EVENT NUMBER ALY1801527
11Local storm report, Dec 21, 2:39 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN LENOXDALE 42.34N 73.25W
12/21/2018 M1.24 INCH BERKSHIRE MA CO-OP OBSERVER
RAINFALL BETWEEN 7AM AND 2:30PM
&&
EVENT NUMBER ALY1801528
CSThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 6:19 AM EST | Areal Flood Advisory | ALY | Berkshire | 6 hr |
| Dec 21, 12:56 PM EST | Areal Flood Advisory | ALY | Windham | 3 hr |
| Dec 21, 5:07 PM EST | River Flood Warning | ALY | Windham | 5 hr |
Nearby
River Flood Warnings in Massachusetts, 2018River Flood Warnings in Vermont, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.